Just about every medication – prescription or over-the-counter – has an associated list of potential side effects (many of which can be very significant). Were you aware that some medications have the potential to lead to hearing loss or balance problems? These medications do exist, and they are referred to as ototoxic. Both prescription and over-the-counter can have ototoxic side effects. You can find more than two hundred recognized ototoxic drugs that are commonly used according to the American Speech-Language-Hearing Association (ASLHA). These medications may result in permanent or temporary ear damage or balance disorders.
- NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary tinnitus and hearing loss.Ibuprofen and naproxen are two easily recognized NSAIDs.
- Loop Diuretics – Loop diuretics are sometimes used in the treatment of certain kidney conditions, heart failure, and high blood pressure. These drugs have been shown to cause hearing loss and tinnitus, which is oftentimes only discovered by examination.
- Salicylates – Salicylates are compounds in aspirin – one of the more widely used pain relievers and heart disease treatments. Tinnitus and hearing loss are known to be caused by high daily doses (8 or more pills per day) of drugs containing salicylates. Luckily, when drugs containing salicylates are discontinued, the ototoxic side effects will subside on their own.
- Aminoglycoside Antibiotics – Streptomycin, gentamicin, neomycin, kanamycin and amikacin are just some of the aminoglycoside antibiotics prescribed by doctors in the treatment of bacterial infections. These medications produce free radicals, which result in degeneration in the inner ear. Babies have been known to be born deaf as a result of the birth mother using streptomycin or kanamycin during pregnancy.
- Chemotherapy Drugs – Cancer treatment medications, such as cyclophosphamide, cisplatin, bleomycin and carboplatin can cause permanent hearing damage. If you have any hearing or balance changes from your chemotherapy drugs, speak to your physician.
Elevated dosage and/or mixing of these ototoxic medications can increase the risks, but always consult your doctor before adjusting or stopping any prescription medications. To protect your hearing health, talk to your physician for alternatives to known ototoxic medications; if they can’t be avoided, be sure you are getting the correct dose precisely as directed.